Wyoming, 2010

Hail and Heavy Rain in Wyoming, August 16, 2010

August 16, 2010 · NWS CYS · 3 events in 1 county or zone

Scattered thunderstorms developed during the late morning and early afternoon. While the environment was not especially conducive for severe thunderstorms, the combination of ample lift and shear allowed organized convection to form.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Scattered thunderstorms developed during the late morning and early afternoon. While the environment was not especially conducive for severe thunderstorms, the combination of ample lift and shear allowed organized convection to form.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 16, 1:49 PM MST, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 16, 1:49 PM MST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
249 PM MDT MON AUG 16 2010

UPDATED HAZARDOUS WEATHER OUTLOOK AND ZONE FORECAST PRODUCTS FOR
SEVERE THUNDERSTORM WATCH #622 VALID UNTIL 10 PM MDT.

&&

.PREV DISCUSSION... /ISSUED 115 PM MDT MON AUG 16 2010/

SHORT TERM...THIS AFTERNOON THROUGH WEDNESDAY...
A CHALLENGING FORECAST FOR THIS AFTERNOON/EARLY EVENING WITH
SEVERAL QUESTION MARKS EXISTING. AN EXTENSIVE AREA OF UPSLOPE
DRIVEN LOW STRATUS/FOG THIS MORNING HAS BEEN SLOW TO BURN
OFF...WHICH HAS LIMITED THE AMOUNT OF SURFACE INSOLATION THAT
HAS TAKEN PLACE THUS FAR. THAT SAID...VISIBLE SATELLITE IMAGERY
EARLY THIS AFTERNOON DEPICTS PRETTY SIGNIFICANT BREAKS UPSTREAM
OVR SWEETWATER AND CARBON COUNTIES. SO...ANTICIPATE CONVECTIVE
INITIATION OVR THE SNOWY RANGE AND/OR THE LARAMIE RANGE DURING THE
EARLY AFTERNOON HOURS. THE QUESTION COMES INTO JUST HOW MUCH AREAS
EAST OF THE MOUNTAINS ARE ABLE TO DESTABILIZE THIS AFTERNOON...
WHICH WILL DEPEND ON IF/WHEN LOW CLOUDS ERODE. A 500 MB SHORTWAVE
TROUGH AXIS EVIDENT OVR NRN UTAH/SRN IDAHO WILL REACH SWRN WY BY
LATE THIS AFTERNOON. AN ABUNDANT AMOUNT OF SURFACE MOISTURE IS
AVAILABLE WITH DEW POINTS IN THE UPPER 50S/LOW 60S EAST OF THE
MOUNTAINS...ONCE CONVECTIVE TEMPERATURES ARE REALIZED. IN ADDITION
TO THE HIGHER TERRAIN...CONVECTION WILL LIKELY BE INITIATED ALONG
LOW-LEVEL CONVERGENCE BOUNDARIES. MLCAPES OF 600 TO 1200 J/KG CAN
BE EXPECTED ALONG WITH INCREASING LOW/MID-LEVEL THETA-E RIDGING.
SO...EXPECT THE POSSIBILITY OF A FEW SEVERE THUNDERSTORMS LATE
THIS AFTERNOON/EVENING CONTAINING LARGE HAIL AND DAMAGING WINDS.
EVEN THOUGH THE PRESENCE OF A 80KT 300 MB JET COUPLET SUGGESTS
DECENT STORM MOVEMENT...PRECIPITABLE WATER VALUES IN EXCESS OF ONE
INCH WILL KEEP HEAVY RAIN A CONCERN. THUNDERSTORMS WILL MERGE INTO A
COMPLEX DURING THE EVENING HOURS...IMPACTING THE WRN NE PANHANDLE.
CONVECTION WILL GRADUALLY DISSIPATE FROM WEST TO EAST BY AROUND
MIDNIGHT...WITH PERHAPS JUST SOME SHOWERS REMAINING AS MID-LEVEL
COLD POOL PASSES OVERHEAD.

DRIER ANTICYCLONIC NORTHWEST FLOW WILL WORK IN ON TUESDAY WITH
INCREASING UPPER HEIGHTS AS THE UPSTREAM RIDGE AMPLIFIES. HAVE
KEPT TUESDAY DRY AND WARMER...AS MID-LEVEL TEMPERATURES INCREASE.
BY WEDNESDAY...UPPER RIDGE AXIS WILL SHIFT EAST ALLOWING SOUTHWEST
FLOW TO ENSUE IN ADVANCE OF THE NEXT SHORTWAVE TROUGH. MID AND
UPPER-LEVEL MOISTURE EMBEDDED WITHIN THE FLOW WILL DEVELOP BY
AFTERNOON...SO KEPT AFTERNOON THUNDERSTORM CHANCES FOR CARBON AND
ALBANY COUNTIES. WEDNESDAY WILL BE THE WARMEST DAY OF THE SHORT-TERM
AS 700 MB TEMPERATURES PEAK AROUND 15-18C.

LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
ONLY MINOR DIFFERENCES WERE OBSERVED BETWEEN THE 12Z GFS AND ECMWF
WITH THE TIMING AND STRENGTH OF THE NEXT UPPER LEVEL SHORTWAVE
TROUGH  EARLY IN THE PERIOD. THE GFS IS SLIGHTLY FASTER/MORE
AMPLIFIED THAN THE ECMWF. IN EITHER CASE...THIS FEATURE WILL
INCREASE SHWR/TSTM CHANCES OVER THE CWA WEDNESDAY NIGHT AND
THURSDAY...HIGHEST WEST OF THE LARAMIE RANGE. THE ASSOCIATED
PACIFIC COLD FRONT WILL PASS THROUGH THE AREA LATE WEDNESDAY NIGHT
THROUGH THURSDAY AFTERNOON. THE TROUGH WILL EXIT EAST OF THE CWA
THURSDAY NIGHT AND BE LOCATED OVER THE UPPER MIDWEST ON FRIDAY. IN
ITS PLACE...UPSTREAM RIDGING ALOFT BEGINS TO BUILD OVER THE ROCKIES
AND HIGH PLAINS ON FRIDAY. AS THE RIDGE AXIS SHIFTS EAST INTO THE
PLAINS AND UPPER TROUGH DIGS SOUTHEASTWARD ALONG THE PACIFIC
COAST...THE SOUTHWESTERLY FLOW ALOFT WILL DEEPEN...WITH MID AND
UPPER LEVEL MOISTURE INCREASING. THE GFS AND ECMWF DEPICT LIGHT
QPF...MAINLY OVER THE MOUNTAINS ON SATURDAY AFTERNOON AND
EVENING...AND MOST AREAS SUNDAY AFTERNOON AND EVENING. AT THIS
TIME...POPS WILL BE CAPPED AT 20 PERCENT. DAILY TEMPS WILL AVERAGE
5-10 DEGREES ABOVE NORMAL...WITH THE WARMEST DAY EXPECTED TO BE
SATURDAY WITH 700 MB TEMPS RANGING BETWEEN 15 AND 18C. FIRE WEATHER
CONCERNS MAY INCREASE THIS WEEKEND DUE TO THE COMBINATION OF VERY
WARM DAYTIME TEMPS...LOW RELATIVE HUMIDITIES AND BREEZY WEST TO
SOUTHWEST SURFACE WINDS.

&&

AVIATION...18Z TAF ISSUANCE
LINGERING MVFR CIGS FROM XTRM SERN WY THRU SRN NEB PNHDL WILL ERODE
EARLY THIS AFTN...WITH VFR ELSEWHERE. SCT SHWRS/TSTMS WILL DEVELOP
AND MOVE FROM W TO E...POSSIBLY IMPACTING ALL AERODROMES.
THEREFORE...HAVE INCLUDED SCT-BKN030-040CB AND VCTS FROM 19Z THRU
03Z THIS EVENING. SOME OF THE TSTMS MAY PRODUCE GUSTY
WINDS...MODERATE TURBULENCE...AND BRIEF MVFR CONDITIONS DUE TO
LOWERED VSBYS. AFTER CONVECTION ENDS LATE THIS EVENING...EXPECT
PERIODS OF VFR CIGS IN AC/CI. BOTH NAM/GFS MOS CIG/VSBY PROGS
IMPLYING POSSIBLE MVFR CONDITIONS AFTER 08Z TUE AT CYS...AIA...SNY
AND BFF. HAVE TRENDED THIS DIRECTION WITH 6SM VSBY IN BR AND KEPT
CIGS VFR...BUT LATER SHIFTS MAY LOWER FURTHER.

&&

FIRE WEATHER...
AN UPPER LEVEL DISTURBANCE WILL BRING SCATTERED SHOWERS AND
THUNDERSTORMS TO THE DISTRICT THROUGH THE EVENING HOURS. A DRIER
AND WARMER PATTERN WILL BEGIN TO WORK IN FOR TUESDAY AND WEDNESDAY.
MINIMUM RELATIVE HUMIDITIES WILL DROP INTO THE TEENS IN THE WEST
ON TUESDAY...AND ACROSS OF WYOMING FOR WEDNESDAY. THE NEXT CHANCE
OF PRECIPITATION WILL ARRIVE LATE WEDNESDAY THROUGH THURSDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...HAHN
LONG TERM/AVIATION...JAMSKI
Hazardous weather outlook, Aug 16, 1:47 PM MST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
247 PM MDT MON AUG 16 2010

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-115>119-
171115-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
247 PM MDT MON AUG 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM THIS EVENING.
SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP AND MOVE EAST
ACROSS THE AREA. SOME OF THE STORMS MAY PRODUCE VERY HEAVY
RAIN...DAMAGING WINDS...AND HAIL IN EXCESS OF ONE INCH IN
DIAMETER. THE STORMS WILL WEAKEN AND END LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE OVER SOUTHEAST
WYOMING AND THE WESTERN NEBRASKA PANHANDLE WEDNESDAY NIGHT THROUGH
THURSDAY AND POSSIBLY AGAIN SUNDAY AFTERNOON. NO SEVERE WEATHER
IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ104-105-109>114-171115-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
247 PM MDT MON AUG 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THIS AREA THIS
AFTERNOON AND EVENING. SOME OF THE STORMS WILL PRODUCE GUSTY
WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE OVER SOUTH CENTRAL
WYOMING WEDNESDAY NIGHT THROUGH THURSDAY AND POSSIBLY AGAIN
SUNDAY AFTERNOON. NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

JAMSKI

In the hours before

Special weather statement, Aug 16, 1:11 PM MST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
211 PM MDT MON AUG 16 2010

WYZ116>118-162115-
CENTRAL LARAMIE COUNTY WY-SOUTH LARAMIE RANGE WY-SOUTH LARAMIE RANGE
FOOTHILLS WY-
211 PM MDT MON AUG 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE AND
SOUTHEASTERN ALBANY COUNTIES UNTIL 315 PM MDT...

AT 207 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF VIRGINIA DALE...OR 26 MILES
SOUTHEAST OF LARAMIE...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CHEYENNE...
  BUFORD...
  GRANITE SPRINGS RESERVOIR...
  CRYSTAL LAKE RESERVOIR...
  FEDERAL...
  WARREN AF BASE...
  NORTH CHEYENNE...
  SOUTH GREELEY HIGHWAY...
  FOX FARM-COLLEGE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CLAYCOMB
Special weather statement, Aug 16, 1:16 PM MST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
216 PM MDT MON AUG 16 2010

WYZ118-119-162115-
CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY-
216 PM MDT MON AUG 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 315
PM MDT...

AT 211 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF NORTH CHEYENNE...OR 11 MILES
NORTHEAST OF CHEYENNE...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BURNS...
  HWY 85 MM 32...
  HILLSDALE...
  I-80 EXIT 386...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CLAYCOMB
Special weather statement, Aug 16, 2:19 PM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
319 PM MDT MON AUG 16 2010

NEZ054-WYZ118-119-162145-
CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY-KIMBALL NE-
319 PM MDT MON AUG 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE AND
SOUTHWESTERN KIMBALL COUNTIES UNTIL 345 PM MDT...

AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CARPENTER...OR 26 MILES EAST OF CHEYENNE...
MOVING SOUTHEAST AT 25 MPH.

SMALL HAIL AND BRIEF GUSTY WINDS ARE POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME SOUTHEASTERN LARAMIE AND SOUTHWESTERN
KIMBALL COUNTIES.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Special weather statement, Aug 16, 2:23 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
323 PM MDT MON AUG 16 2010

NEZ003-096-162215-
BOX BUTTE NE-SOUTH SIOUX NE-
323 PM MDT MON AUG 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SIOUX AND WESTERN
BOX BUTTE COUNTIES UNTIL 415 PM MDT...

AT 322 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF KILPATRICK LAKE...OR 26
MILES NORTH OF SCOTTSBLUFF...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KILPATRICK LAKE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

The radar

The Cheyenne radar (KCYS), 115 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 hail. Local standard time, as filed.

Heavy Rain, Platte

When
August 16, 3:00 PM MST to 3:20 PM MST
Where
Platte County, 11 mi NW of Wheatland
Reported by
Trained Spotter
Coordinates
42.163, -105.122

Measured 1.00 inches of rainfall in 20 minutes.

Hail, Platte

When
August 16, 3:24 PM MST to 3:34 PM MST
Where
Platte County, 4 mi N of Wheatland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.108, -104.970

Estimated wind gusts of up to 40 MPH also occurred.

Heavy Rain, Platte

When
August 16, 3:41 PM MST to 4:00 PM MST
Where
Platte County, 4 mi NNW of Wheatland
Reported by
Law Enforcement
Coordinates
42.103, -105.000

Accident at mile marker 83 on I-25. Heavy rain caused traffic to come to a halt. Estimated duration of event.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242626, 242641, 242644.